Case: Part Five
He was dehydrated on examination but showed no signs of bleeding.
Lab investigations showed Na=125 (135-145), K=3.1 (3.5-5.0), BUN=14.6 (1.8-8.2), Creat=157 (40-95), INR=5.2 (0.9-1.2), Digoxin level=3.7(1-2.5). Repeat cardiac workup, including chest x-ray, was unremarkable. Repeat CT head scan showed no new stroke, or extension of the old stroke. Urinanalysis showed 3+WBC’s and culture yielded enterococcci sensitive to quinolones, indicative of infection.
Lorazepam, Furosemide, and Digoxin were stopped. Levofloxacin (antibiotic) was started, and his fluid and electrolyte problems were corrected. Warfarin was held until his INR’s returned to the therapeutic range (2-3).
The attending team was able to persuade the son to allow re-insertion of the NG tube for a time-limited trial with specific goals of care. The team also explained the temporary use of “soft glove wraps” to the hands to lessen the possibility of pulling out the NG tube while Mr. Lee is still delirious. The team also explained how a percutaneous gastrostomy (PEG) tube later could also lessen discomfort and the risk being pulled out compared to a NG tube.
Mr. Lee’s delirium cleared fairly quickly and his antipsychotic was eventually tapered off. However, he displayed ongoing depressive symptoms and nightmares of his wartime experiences. Psychiatry was consulted and the Paroxetine was switched to Venlafaxine, while Trazadone was added as a hypnotic, which led to a marked improvement in his mood despite only a partial recovery of strength on his left side.
Mr. Lee's dysphagia and nutritional status improved with time, allowing the eventual discontinuation of his gastrostomy tube.
A Chemical Dependency specialist was asked to discuss with Mr. Lee his alcoholism, and how it relates to his mood and reexperiencing of wartime experiences. Psychiatry and Spiritual Care was helpful in providing comfort for Mr. Lee’s distress over blaming himself for creating his own ill health. Mr. Lee scored FMMSE=25/30 with points off for orientation, short-term recall, and figure copying.